Medication Safety Articles

 

Many people have experienced an unpleasant side effect to a medication, such as an upset stomach, diarrhea, or excessive sleepiness. Medication side effects are pretty common and can be expected, especially with certain drugs. For example, people may have nausea when taking a narcotic or diarrhea from an antibiotic. However, it is important to know that these side effects are not allergies because we’ve heard them referred to as such.

Who would ever make that mistake? Well, people do. A father told the babysitter to put his son's ear drops in his right ear before bed, and the careful babysitter did just that. She found ear drops labeled "put two drops in right ear" in the medicine cabinet, and instilled the ear drops into the child's right ear. But the family's dog also had a bottle of ear drops, which were the drops the babysitter used. The son's ear drops were in the refrigerator. Luckily, the child was not harmed by the dog's ear drops.

Vaccines are made in different strengths for children and adults. But sometimes, children get the adult's strength, and adults get the children's strength by mistake. For example, two children less than the age of 7 received Adacel (Tdap), an adolescent/adult-strength vaccine to prevent diphtheria, tetanus, and pertussis (whooping cough).

Consumers as well as some health professionals may not know that most medicine patches should never be cut before being applied to the skin. Patches are designed to give a constant amount of medicine over a certain period of time, which may range from several hours to a month. The medicine reaches your body by going through the blood vessels under your skin. If the patch is cut, the medicine in each half of the patch might be released too quickly, leading to a serious overdose.

People who take certain medicines for blood pressure or heart rhythm problems, have for years been told not to drink grapefruit juice. This is because the grapefruit juice seriously disrupts the normal rate at which those medicines get into the blood stream. That disruption can result in both over-dosing and under-dosing.

A patient was accidentally given another patient’s medications at a pharmacy. Later, when a pharmacist realized the mistake, he attempted to reach the patient by phone. However, the patient did not answer. The pharmacist kept trying but did not get through until later that evening. By that time, the patient had already taken another patient’s CELLCEPT (mycophenolate mofetil), a drug that lowers your immunity (it's used in transplant patients to prevent rejection), instead of her new prescription for ZESTRIL (lisinopril) to treat hypertension.

Many people with type 2 diabetes take more than one insulin product--a long-acting insulin and a short-acting insulin. These people should not store their insulin vials inside the original cardboard boxes after the products have been opened. If the vials are accidentally returned to the wrong box after being used, the wrong type of insulin may be taken. This could lead to a serious medical emergency.

Receiving cancer treatment, including chemotherapy, can be a very frightening experience. It may feel as if you are placing your life completely in the hands of your doctors and nurses. In a very real sense you are, especially if you are unfamiliar with the medications you are receiving. To make you feel more secure, here are some safety tips that some of our nurses wrote for you.

Patients with diabetes who require insulin and who use more than a single insulin product should consider not storing the vials inside their original cardboard cartons after the packages have been opened. If the vials are accidentally returned to the wrong carton after being used, that sets the stage for a serious insulin mix-up, a medical emergency waiting to happen.

Doggy drops in your child's ear? Who would ever make that mistake? Well, people do. A father told the babysitter to put in his son's ear drops before bed, and the careful babysitter did. She found ear drops labeled "put two drops in right ear" in the medicine cabinet and did so. But the family's dog also had a bottle of ear drops, which were the drops the babysitter used.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work